Lg Cwd
icon-nav-help
Need Help

Submit your question to our team of health care professionals.

icon-nav-current-questions
Current Question

See what's on the mind of the community right now.

icon-conf-speakers-at-a-glance
Meet the Team

Learn more about our world-renowned team.

icon-nav-archives
DTeam Archives

Review the entire archive according to the date it was posted.

icon-question-mark
November 16, 2001

Diagnosis and Symptoms

Question from Ridgecrest, California, USA:

After one year, our 19 year old son appeared to come off his honeymoon and went from 5 units of Lantus to 25 with Humalog at meals. He was doing very well for about three weeks, but then began having extreme lows (24 mg/dl [1.3 mmol/L]) and some highs (300 mg/dl [16.7 mmol/L]). He went back to 5 units of Lantus and now, once again, is back to 25 units. He is extremely conscious of taking care of himself and checks his sugar six to eight times a day. Is it possible that he has type 1B diabetes since he has had negative antibodies on two different occasions. Is there a definite test for this? How do you deal with it?

Answer:

First, whether your son has type�1A (autoimmune) or type�1B diabetes doesn’t really change the treatment. If he is overweight, his doctor might consider using Glucophage [metformin]. That might be one trial, but I haven’t seen much success when I really think it is type�1 of any form and not type�2. Family history. and weight are clues.

Secondly, as you deplete pancreas reserves, the dose of injected insulin really does make a difference, high and low. Just the way it is. Your son needs more education on the fluctuations and managing with diet and insulin. Seek help. Sliding scale implies reaction to glucose, but nowadays, we give insulin for food, carbs and for the glucose level at the time which is a bit more sophisticated but nevertheless, the dose isn’t known until the glucose and food are known.

LD